Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 20, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 27, 2009, 3:55 PM CDT for Austin County, Washington County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2009, 3:55 PM CDT (20:55 UTC)
- Expired
- Apr 27, 2009, 4:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Austin County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 114 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 272055
TORHGX
TXC015-477-272130-
/O.NEW.KHGX.TO.W.0020.090427T2055Z-090427T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 PM CDT MON APR 27 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN AUSTIN COUNTY IN SOUTHEAST TEXAS...
SOUTHERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 430 PM CDT
* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO
WAS LOCATED NEAR SHELBY... MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ULM...INDUSTRY AND BRENHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3026 9643 2996 9624 2988 9651 2991 9655
3001 9661 3006 9664
TIME...MOT...LOC 2055Z 232DEG 20KT 2998 9656
$$2 follow-up statements
000
WWUS54 KHGX 272107
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
407 PM CDT MON APR 27 2009
TXC015-477-272130-
/O.CON.KHGX.TO.W.0020.000000T0000Z-090427T2130Z/
WASHINGTON TX-AUSTIN TX-
407 PM CDT MON APR 27 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR AUSTIN
AND WASHINGTON COUNTIES...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO. THIS TORNADO WAS LOCATED NEAR INDUSTRY...OR 12 MILES
SOUTHWEST OF BRENHAM...AND MOVING NORTHEAST AT 25 MPH.
THIS THUNDERSTORM IS ALSO CAPABLE OF PRODUCING SOME SMALL HAIL.
* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
SHELBY AND NEW ULM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3026 9643 2996 9624 2988 9651 2991 9655
3001 9661 3006 9664
TIME...MOT...LOC 2106Z 232DEG 20KT 3002 9650
$$000
WWUS54 KHGX 272130
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 PM CDT MON APR 27 2009
TXC015-477-272137-
/O.EXP.KHGX.TO.W.0020.000000T0000Z-090427T2130Z/
WASHINGTON TX-AUSTIN TX-
430 PM CDT MON APR 27 2009
...THE TORNADO WARNING FOR AUSTIN AND WASHINGTON COUNTIES WILL EXPIRE
AT 430 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER BELIEVED TO BE CAPABLE OF PRODUCING A TORNADO.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3026 9643 2996 9624 2988 9651 2991 9655
3001 9661 3006 9664
TIME...MOT...LOC 2127Z 232DEG 20KT 3009 9639
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:25 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 27, 3:25 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT MON APR 27 2009
.DISCUSSION...
EVENT STILL UNFOLDING ACROSS SE TX THIS AFTN AS THE MCS REMNANTS
MOVE INTO THE AREA. PER NESDIS...ANOTHER SLUG OF SLIGHTLY HIGHER
PWS (MOVING UP FROM THE LOWER/MID TX COAST) EXPECTED TO REACH US
SHORTLY. WHILE ITS VALUES (AOA 1.7) ARE A LOWER THAN WEEKS (AOA
2.1)...NOT SURE THAT IT WILL MAKE THAT MUCH OF A DIFFERENCE FOR
LOCATIONS THAT ARE STILL RECOVERING FROM THE LAST BATCHES OF HVY
RAIN. BUT GIVEN THE STRONG MESO FEATURES/FACTORS WILL BE ISSUING
THE FFA FOR ALL OF THE CWA TONIGHT AS THERE IS THERE IS A LOT OF
UNCERTAINTY CONCERNING WHERE THE BEST TRAINING WILL SET UP.
WILL BE KEEPING RAIN CHANCES IN THROUGH MID WEEK (AT LEAST) WITH
THE APPROACH/PASSAGE OF MORE SHORTWAVES FROM THE WEST (DESPITE A
FLATTENING UPPER FLOW). WE COULD GET ENOUGH RIDGING ALOFT BY FRI
AND SAT TO DECREASE POPS...BUT GOING BY THE EXTENDED RANGE PROGS
(ESP ECMWF) WE COULD SEE ANOTHER DECENT SHOT OF RAIN/STORMS SUN.
41
&&
.MARINE...
NO MAJOR CHANGES TO THE GOING FCSTS OF MODERATE TO STRONG S/SELY
WINDS AND THE LONG ONSHORE FETCH/ELEVATED SEAS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 69 84 69 84 70 / 80 30 30 30 30
HOUSTON (IAH) 69 83 70 85 71 / 70 30 30 20 20
GALVESTON (GLS) 71 79 73 81 73 / 60 20 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Apr 27, 3:47 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 347 PM CDT MON APR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-282100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 347 PM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AND AN INCREASINGLY DIFFLUENT FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH A LESSER THREAT OF ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER AND SLOWER MOVING STORMS. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH...BUT ISOLATED TOTALS FROM 2 TO 4 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TYPICAL SPRING TIME PATTERN WILL PERSIST AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE STATE AND HELP TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE NORTHERN PORTIONS OF SOUTHEAST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE THIS EVENING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:26 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 44 min |
| Apr 27, 3:47 PM CDT | Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 5 hr |
| Apr 27, 4:55 PM CDT | Tornado Warning | HGX | Austin, Fort Bend, Waller, Wharton | 35 min |
| Apr 27, 5:07 PM CDT | Tornado Warning | HGX | Harris, Montgomery | 38 min |
| Apr 27, 5:21 PM CDT | Flash Flood Warning | HGX | Austin, Colorado, Fort Bend, Harris, Montgomery, Waller and 1 more | 3 hr |
| Apr 27, 5:34 PM CDT | Tornado Warning | HGX | Harris, Montgomery | 41 min |
| Apr 27, 5:46 PM CDT | Tornado Warning | HGX | Harris, Montgomery | 44 min |
| Apr 27, 5:52 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 38 min |
| Apr 27, 5:56 PM CDT | Special Marine Warning | HGX | 94 min | |
| Apr 27, 6:02 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend, Harris | 28 min |
| Apr 27, 6:27 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more | 63 min |
| Apr 27, 6:31 PM CDT | Special Marine Warning | HGX | 89 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.